Tennessee, 2023

Tornadoes and Hail in Tennessee, March 31, 2023

March 31, 2023 · NWS OHX · 11 events in 6 counties and zones

A very strong low pressure system deepened over the central Great Plains beginning on March 31, 2023 and continuing into April 1st. As this storm system approached Middle Tennessee from the west, southerly flow at the surface resulted in plenty of moisture and warm temperatures for the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$2.0 million
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A very strong low pressure system deepened over the central Great Plains beginning on March 31, 2023 and continuing into April 1st. As this storm system approached Middle Tennessee from the west, southerly flow at the surface resulted in plenty of moisture and warm temperatures for the area. This all helped to set up an early spring severe weather episode for the area. This system's accompanying cold front approached the Mississippi River late on March 31st. Thunderstorm activity ahead of the front across western Tennessee quickly turned severe, but this early activity tended to rapidly weaken as it crossed the Tennessee River where instability was not favorable. However, as the cold front approached Middle Tennessee and the low level jet strengthened, these thunderstorms were able to better sustain themselves. Numerous severe thunderstorms impacted Middle Tennessee through the early morning hours of April 1st. These thunderstorms produced large hail and damaging winds, while several thunderstorms also produced tornadoes. In total, four tornadoes were confirmed in National Weather Service Nashville's area. The most impacted area was Readyville along the Rutherford and Cannon county line were a strong EF2 tornado caused significant damage. As this event crossed over into a new month, this event will be continued in April 2023.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 31, 8:19 PM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Mar 31, 8:19 PM CST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
919 PM CDT Fri Mar 31 2023

...New UPDATE...

.UPDATE...
Issued at 918 PM CDT Fri Mar 31 2023

Convection trying to organize across western TN at this time.
Primary cold front is still back in central AR with impressive
dewpoint gradients noted. Pre frontal forcing over wester TN is
still expected to strengthen some although instability levels drop
toward the east. helicity and shear is still quite notable with 0-
500M helicity values of 400 M(2) S(-2) along and just east of the
developing pre frontal dynamics. Strongest storm right now is
located about 40 miles west of Wayne county.

For the forecast, wont change anything at this point. Hrrr still
brings the strongest storm potential to the I-65 corridor between
1pm and 1am. The tornado watch still remains and the situation will
continue to be monitored going forward. Best tornadic threat will be
across the western quarter where the moderate risk still resides.
Damaging straight line winds may end up being the primary threat
with perhaps some hail for our western counties

&&

.SHORT TERM...
(This afternoon through Saturday Night)
Issued at 124 PM CDT Fri Mar 31 2023

Bottom Line:
Severe thunderstorms are expected this evening and overnight with
damaging straight-line winds of 60-75 mph the primary threat
across all of Middle TN. Isolated tornadoes can't be ruled out
mainly west of I-65. This is still expected to be an overnight
event with main timing between 9PM and 3AM. Have multiple,
reliable ways that will wake you up in order to receive warnings
should they be issued for your area.

Forecast Details:
Water vapor imagery this afternoon shows a potent upper-level low
over the northern Great Plains while latest obs indicate a deep
surface low over Iowa. Across our area, southerly surface winds
have been working to usher in favorable low-level moisture, and
this is evident on the observed soundings with notable improvement
from the 06Z, 12Z, to 18Z soundings. And while rain has been
impacting the area off-and-on all morning, we are starting to see
breaks in the clouds that should aid in destabilizing the
atmosphere. Wind shear, of course, remains very favorable for this
event. Mid-level flow will strengthen as the upper-level low
continues to approach, and the LLJ kicks in tonight with 850mb
wind speeds nearing or exceeding 70 knots by 03Z. Forecast
soundings show impressive 0-3km SRH anywhere between 400 and 700
m2/s2. But the main question remains how much instability will be
available, and even with this forecast package, models are in poor
agreement over this across our area. Aside from the numbers of
CAPE, there are some things they agree on. Highest instability
looks to be west of I-65, and in particular, in the quadrant south
of I-40. CAPE looks to fall of rapidly amongst all of the models
east of I-65. Thus, the messaging hasn't really changed with this
forecast package. With plentiful shear, damaging winds will be
possible areawide with the greatest chance for isolated tornadoes
west of I-65 where instability will be greatest.

The other thing to make mention of is that some CAMs have been
waffling all day on whether or not there will be pre-frontal
storms this evening across the west before the main event.
Confidence is low, but if they do develop, they will be in an
environment that offers more instability although not as much
shear. Thus, won't completely rule out an initial round of
isolated to scattered storms west of I-65 that could turn strong
to marginally severe. However, the main event is still expected
between that 9PM to 3AM window.

Finally, no changes were made to the Wind Advisory that begins
this evening. Southerly winds will strengthen ahead of our
convection and will stay strong post-frontal boundary. Gusts of 35
to 45 mph will be possible through Saturday afternoon. Those
stronger gusts may linger longer across the east through the early
evening hours Saturday. However, given the focus on tonight's
event first, will let the next shift take a closer look on whether
or not an extension in time will be warranted for that Wind
Advisory.

Otherwise, temperatures cool on Saturday in the wake of the cold
front and low temperatures Saturday night and into Sunday morning
will be close to the freezing mark, making widespread frost
likely.

&&

.LONG TERM...
(Sunday through next Friday)
Issued at 124 PM CDT Fri Mar 31 2023

Sunday should be a gorgeous day for Middle TN with plenty of sun,
light winds, and temperatures in the mid to upper-60's. As we head
into early next week, a more active pattern presents itself as
surface winds become southerly once again, and increasing moisture
leads to low PoPs. Models are still suggesting that additional
strong to severe thunderstorms are possible in the
Tuesday/Wednesday time frame with those details being ironed out
as we get closer. A wet pattern may even linger through the end of
next week as a stationary front parks itself to our south.

&&

.AVIATION...
(00Z TAFS)
Issued at 518 PM CDT Fri Mar 31 202

Cold front will sweep across the area late tonight. In advance of
this feature, severe thunderstorms will be possible. Damaging
straight line winds, isolated tornados with some large hail will
be possible. The timeframe for our taf sites for the strongest
storms looks like 03Z until 09Z.

Moving on, a second cold front will move through early Saturday
and provide additional clearing. It will be quite breezy once
again but sky conditions will quickly morph toward SKC.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      58  70  39  66 / 100   0   0   0
Clarksville    55  64  36  66 /  90   0   0   0
Crossville     55  68  33  63 /  90  10   0   0
Columbia       56  71  37  68 /  90   0   0   0
Cookeville     56  69  36  63 / 100   0   0   0
Jamestown      54  68  33  63 / 100   0   0   0
Lawrenceburg   57  72  37  68 /  90   0   0   0
Murfreesboro   56  72  36  67 /  90   0   0   0
Waverly        55  64  37  67 / 100   0   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 1 PM CDT Saturday for Bedford-Cannon-
Cheatham-Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson-
Fentress-Giles-Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence-
Lewis-Macon-Marshall-Maury-Montgomery-Overton-Perry-Pickett-
Putnam-Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Van
Buren-Warren-Wayne-White-Williamson-Wilson.

&&

UPDATE.......21
SHORT TERM...Clements
LONG TERM....Clements
AVIATION.....21
Hazardous weather outlook, Mar 31, 1:00 AM CST, 21 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
200 AM CDT Fri Mar 31 2023

TNZ005>011-023>034-056>066-075-077>080-093>095-010700-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
200 AM CDT Fri Mar 31 2023

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

There is an enhanced risk for severe thunderstorms along and west of
I-65 this evening and tonight, with a slight risk east of I-65.
Showers and a few thunderstorms are expected off and on throughout
the day today, followed by a line of strong to severe thunderstorms
moving across Middle Tennessee this evening into the early morning
hours on Saturday. Some storms could contain damaging winds, hail,
and a few tornadoes.

A wind advisory is also in effect for all of Middle Tennessee this
evening through Saturday morning. South to southwest winds of 15 to
25 mph with gusts of 35 to 45 mph are expected, which could knock
down some tree limbs and cause isolated power outages.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Frost is likely throughout Middle Tennessee on Sunday morning as low
temperatures drop into the low to middle 30s.

Another powerful storm system will bring the potential for scattered
strong to severe thunderstorms late Tuesday into Wednesday across
Middle Tennessee. Some storms could contain damaging winds, large
hail, and a few tornadoes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this evening and tonight, and
possibly again late Tuesday into Wednesday.

Shamburger

The radar

The Nashville radar (KOHX), 164 km away, was scanning. The volume nearest the first event began at 04:52 UTC.

Open the radar archive at this moment

Event by event

6 hail, 4 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Wayne

When
March 31, 10:56 PM CST to 11:18 PM CST
Where
Wayne County, 1.77 mi SSE of Clifton to 2.32 mi NE of Ashland
Rating
EF2
Path length
21.39 mi
Path width
880 yd
Continued into
Lewis, Tn (OHX)
Injuries
2 direct, 0 indirect
Property damage
$550,000
Reported by
NWS Storm Survey
Coordinates
35.356, -88.009

This major, long track tornado began in National Weather Service Memphis's area as an EF3 tornado in Hardeman, McNairy, and Hardin counties before entering Wayne County as an EF2 tornado. The tornado entered National Weather Service Nashville's area about two miles south of Clifton and continued northeast, passing across Highway 641 near Tom Holt Road where several homes and outbuildings were heavily damaged and dozens of trees blown down. Further northeast, the tornado struck the Leatherwood community along Beech Creek Road where a few poorly constructed homes were leveled and others heavily damaged. One person was critically injured in this area and airlifted to the hospital, and another person was also injured. The tornado then crossed Highway 13 about six miles north of Waynesboro before moving through the Topsy and Ashland communities, snapping and uprooting hundred of more trees. This tornado then continued into Lewis County. Damages are estimated for Wayne County.

Hail, Davidson

When
March 31, 10:59 PM CST
Where
Davidson County, 2.62 mi ENE of Joelton
Measured
1 in hail
Reported by
Public
Coordinates
36.340, -86.830

Estimated quarter inch hail fell from a severe thunderstorm north of Nashville.

Tornado, Lewis

When
March 31, 11:18 PM CST to 11:37 PM CST
Where
Lewis County, 1.47 mi W of Riverside to 5.28 mi SE of Gordonsburg
Rating
EF1
Path length
16.95 mi
Path width
880 yd
Property damage
$900,000
Reported by
NWS Storm Survey
Coordinates
35.449, -87.646

This narrative continues and concludes a long track tornado that began in NWS Memphis's area before entering Wayne County in NWS Nashville's area. After leaving Wayne County, the tornado continued into Lewis County along Cothran Road and continued northeast across Seiber Ridge Road, Rockhouse Road, Howard Switch Road, Buffalo Road, and the Natchez Trace Parkway at Summertown Highway, blowing down hundreds of more trees and damaging several homes and outbuildings. The last damage was noted on Tiger Bennett Road before the tornado lifted west of Big Swan Road. Damages are estimated for Lewis County.

Hail, Sumner

When
March 31, 11:22 PM CST
Where
Sumner County, 1.38 mi S of Gallatin
Measured
1 in hail
Reported by
Social Media
Coordinates
36.380, -86.450

Estimated quarter size hail fell from a severe thunderstorm in Gallatin.

Hail, Davidson

When
March 31, 11:29 PM CST
Where
Davidson County, 1.49 mi NNW of Bull Run
Measured
1.5 in hail
Reported by
Public
Coordinates
36.270, -86.930

Estimated ping pong size hail was reported from a severe thunderstorm east of Ashland City.

Hail, Sumner

When
March 31, 11:33 PM CST
Where
Sumner County, 1.31 mi ESE of Rogana
Measured
1 in hail
Reported by
Public
Coordinates
36.440, -86.310

Estimated quarter size hail was reported from a severe thunderstorm near Bethpage.

Thunderstorm Wind, Trousdale

When
March 31, 11:45 PM CST
Where
Trousdale County, 0.55 mi E of Hartsville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.401, -86.160

Severe thunderstorm winds downed trees in downtown Hartsville near the intersection of Hayes and Rodgers Streets. Damages are estimated for the trees.

Hail, Trousdale

When
March 31, 11:45 PM CST
Where
Trousdale County, 2.02 mi ESE of Hartsville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.387, -86.137

Estimated quarter size hail fell from a severe thunderstorm near Highway 10 and Old Lafayette Road in Hartsville.

Hail, Macon

When
March 31, 11:51 PM CST
Where
Macon County, 2.16 mi SW of Webbtown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.480, -85.980

Estimated quarter size hail fell from a severe thunderstorm near Lafayette.

Tornado, Trousdale

When
March 31, 11:53 PM CST to 11:55 PM CST
Where
Trousdale County, 2.98 mi E of Beech Grove to 4.02 mi E of Beech Grove
Rating
EF0
Path length
1.21 mi
Path width
125 yd
Continued into
Macon, Tn (OHX)
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
36.420, -86.046

A tornado touched down about 100 yards southwest of Pumpkin Branch Road in Trousdale County. Damages found before the tornado tracked northeast into Macon County were primarily snapped and uprooted trees. Damages are estimated for Trousdale County.

Tornado, Macon

When
March 31, 11:55 PM CST to 11:58 PM CST
Where
Macon County, 2.63 mi ESE of Hillsdale to 1.17 mi SW of Union Camp
Rating
EF1
Path length
4.99 mi
Path width
125 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
36.431, -86.029

This narrative continues and concludes a tornado that began in far northern Trousdale County. Once this tornado tracked into Macon County near Rose Lane, property damage was found in the form of minor roofing and shingle damage along with a flipped propane tank as well as an outbuilding set on cinder blocks that was moved about 50 feet. The family that lives at the residence with the flipped propane tank had to temporarily evacuate due to a gas leak. The tornado strengthened as it approached Dixon Creek Road, and this is where the most significant damage was found with EF1 tornado damage and estimated peak winds of 95 mph. A residence here lost about 60 percent of their roof, six outbuildings on the property were completely destroyed, and multiple trees were uprooted. The tornado weakened after crossing Dixon Creek Road, causing minor roofing damage to barns and other outbuildings before it lifted at Sycamore Valley Road. Damages are estimated for Macon County.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2023Every state in 2023This day in weather historyThe tornado archive for Tennessee, 2023Warnings in Tennessee, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1079902, 1079630, 1079903, 1079631, 1079632, 1079633, 1079634, 1079635, 1079636, 1079905, 1079906.